NUR170 Med Surg Final Exam Questions and Correct
Answers with Rationale | Newest Update | Galen
College of Nursing
1. A patient is admitted with a potassium level of 6.2 mEq/L. Which of the
following should the nurse anticipate as a priority intervention?
A. Administering oral potassium supplements
B. Administering IV Normal Saline at 50 mL/hr
C. Encouraging a diet rich in bananas and potatoes
D. Administering IV sodium polystyrene sulfonate (Kayexalate)
Answer: D
Rationale: A potassium level of 6.2 indicates hyperkalemia. Sodium polystyrene sulfonate
helps remove potassium from the body via the GI tract.
2. The nurse is reviewing arterial blood gas (ABG) results: pH 7.30, PaCO2 55
mmHg, and HCO3 24 mEq/L. Which condition is the patient experiencing?
A. Respiratory Acidosis
B. Respiratory Alkalosis
C. Metabolic Acidosis
D. Metabolic Alkalosis
Answer: A
,Rationale: A low pH (<7.35) and elevated CO2 (>45) indicate respiratory acidosis, typically
caused by hypoventilation.
3. A patient with left-sided heart failure is being assessed. Which clinical finding
is most characteristic of this condition?
A. Jugular venous distension
B. Peripheral edema in the lower extremities
C. Abdominal distension and ascites
D. Crackles upon lung auscultation
Answer: D
Rationale: Left-sided heart failure causes blood to back up into the pulmonary circulation,
leading to pulmonary congestion and crackles.
4. During a physical assessment, the nurse taps the patient’s facial nerve and
observes a twitch. Which electrolyte imbalance is likely present?
A. Hypocalcemia
B. Hypernatremia
C. Hyperkalemia
D. Hypomagnesemia
Answer: A
Rationale: A positive Chvostek’s sign (facial twitching) is a classic indicator of
hypocalcemia.
, 5. A patient is receiving a continuous heparin infusion for a DVT. Which
laboratory value should the nurse monitor to adjust the dosage?
A. Prothrombin Time (PT)
B. International Normalized Ratio (INR)
C. Platelet Count
D. Activated Partial Thromboplastin Time (aPTT)
Answer: D
Rationale: The aPTT is used to monitor the therapeutic effect of heparin. PT/INR is used
for warfarin.
6. A nurse is providing discharge education for a patient who underwent a total
hip replacement. Which position should the nurse instruct the patient to
maintain?
A. Adduction of the affected leg
B. Abduction of the affected leg
C. Internal rotation of the hip
D. External rotation of the hip
Answer: B
Rationale: Abduction is necessary to prevent dislocation of the new hip prosthesis.
Answers with Rationale | Newest Update | Galen
College of Nursing
1. A patient is admitted with a potassium level of 6.2 mEq/L. Which of the
following should the nurse anticipate as a priority intervention?
A. Administering oral potassium supplements
B. Administering IV Normal Saline at 50 mL/hr
C. Encouraging a diet rich in bananas and potatoes
D. Administering IV sodium polystyrene sulfonate (Kayexalate)
Answer: D
Rationale: A potassium level of 6.2 indicates hyperkalemia. Sodium polystyrene sulfonate
helps remove potassium from the body via the GI tract.
2. The nurse is reviewing arterial blood gas (ABG) results: pH 7.30, PaCO2 55
mmHg, and HCO3 24 mEq/L. Which condition is the patient experiencing?
A. Respiratory Acidosis
B. Respiratory Alkalosis
C. Metabolic Acidosis
D. Metabolic Alkalosis
Answer: A
,Rationale: A low pH (<7.35) and elevated CO2 (>45) indicate respiratory acidosis, typically
caused by hypoventilation.
3. A patient with left-sided heart failure is being assessed. Which clinical finding
is most characteristic of this condition?
A. Jugular venous distension
B. Peripheral edema in the lower extremities
C. Abdominal distension and ascites
D. Crackles upon lung auscultation
Answer: D
Rationale: Left-sided heart failure causes blood to back up into the pulmonary circulation,
leading to pulmonary congestion and crackles.
4. During a physical assessment, the nurse taps the patient’s facial nerve and
observes a twitch. Which electrolyte imbalance is likely present?
A. Hypocalcemia
B. Hypernatremia
C. Hyperkalemia
D. Hypomagnesemia
Answer: A
Rationale: A positive Chvostek’s sign (facial twitching) is a classic indicator of
hypocalcemia.
, 5. A patient is receiving a continuous heparin infusion for a DVT. Which
laboratory value should the nurse monitor to adjust the dosage?
A. Prothrombin Time (PT)
B. International Normalized Ratio (INR)
C. Platelet Count
D. Activated Partial Thromboplastin Time (aPTT)
Answer: D
Rationale: The aPTT is used to monitor the therapeutic effect of heparin. PT/INR is used
for warfarin.
6. A nurse is providing discharge education for a patient who underwent a total
hip replacement. Which position should the nurse instruct the patient to
maintain?
A. Adduction of the affected leg
B. Abduction of the affected leg
C. Internal rotation of the hip
D. External rotation of the hip
Answer: B
Rationale: Abduction is necessary to prevent dislocation of the new hip prosthesis.